Utah, 2021Dense Fog in Utah, December 29, 2021
December 29, 2021 · NWS GJT · 1 event in 1 county or zone
Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Arches/Grand Flat area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Arches/Grand Flat area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 10:43 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Dec 28, 10:43 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1043 PM MST Tue Dec 28 2021
.SHORT TERM...(Tonight through Wednesday night)
Issued at 154 PM MST Tue Dec 28 2021
This current pattern can be summarized by moist unstable flow
with several embedded shortwaves, which makes for a difficult
forecast. One of those waves tracked over the area this morning
and was responsible for several bands of snow showers. These snow
showers are persisting, but the intensity has decreased for the
most part. Another wave will track over southern portions of the
forecast area tonight making this the next round. The high-res
models are hinting at the potential for more bands of showers
close to the I-70 corridor similar to what happened last night.
Within these bands the lower valleys could receive 1 to 4 inches
while the higher elevations could get upwards of 12 inches.
Unfortunately, it is difficult to determine the exact location of
these bands if they manage to even materialize. The advisories
have been extended to cover this period of potential banding, but
some locations could end up with little to no snow. Also, given
the overnight timing the morning commute could be affected. The
central mountains may experience more persistent lift and coverage
overnight so those winter highlights remain in effect as well.
Expect more widespread coverage across the southern third of the
area, which is closer to the forcing. The 160 corridor will be
favored on the upslope side of the southwest flow so those products
remain in effect with very little change to the snowfall totals
there. The wave is expected to lift out of the area tomorrow morning
so the snow should decrease in coverage and intensity after sunrise.
This has been chosen as an end time for all of the current winter
products since the overall rates become relatively light. Snow
showers may linger into the afternoon with minor accumulations
possible. Also, the day time heating should help improve road
conditions through out the day. Meanwhile a low pressure along the
coast of CA will begin to advect deeper moisture into the Desert
Southwest. This moisture will start to filter into our area
tomorrow night in conjunction with a strengthening jet overhead.
This should result in more orographic-driven snowfall in the
mountians. Therefore this time has been chosen for the start of
the Winter Storm Watch that will last until Saturday morning. The
timing may need to be adjusted as details become more apparent.
.LONG TERM...(Thursday through Tuesday)
Issued at 154 PM MST Tue Dec 28 2021
Discrepancies persist with regard to the timing and evolution of the
next impactful system. The finer meso-scale details will be the
major players when identifying winter highlights, especially across
valley zones. However, the generally story suggests another strong
wave generating widespread snow showers for another 48-hour period.
Snow levels should drop down to all valley floors by Saturday
morning. Guidance has suggested this system to be the coldest yet
this season...
To break down the timing, the next trough ejected from its parent
low is expected to split into two by Thursday morning. Deterministic
guidance is in line thus far, with one low breaking off and
retrograding a touch over the SoCal coast and the other lifting
across the Northern Plains. Split flow to our west will generally
reinforce westerly winds across two-thirds of the region
(maintaining orographic showers all along the Divide), with
southwesterly winds over the Four Corners. An upper-level jet that
was temporarily displaced to the south will be lifted back up into
the CWA, and locally enhance orographic snow. Not that we've had a
shortage of moisture this week, but the return of the jet and
approaching system lifts an uptick in PWATs back into the region.
Over the next 24 to 36 hours the SoCal low gets absorbed back into
large troughing over the Western CONUS and eventually drags a rather
impressive cold front along with. Interactions between troughing to
north may set a different stage along the leading edge of this
storm, but in general, a cold front swooping across the region on
Friday will result in the highest snowfall rates through this period.
Moisture content isn't overly impressive (compared to the previous
AR events) though enhanced lift from upper level dynamics,
instability along the front and PWATs running 100-200% above climo
norms will bring another round of widespread snow into the New Year.
Forecast guidance has been fairly consistent with the bulk of this
system bringing another round of 1 to 2 (possible 3!) feet of
mountain snow during this 48-hour period. Due to high confidence in
impactful snow, and its early return on Thursday night, we have
included all mountain zones in western Colorado and southeast Utah
in a Winter Storm Watch with this forecast package. Start times for
upcoming highlights may vary as the HiRes model data filters in,
however, high intensity snowfall look pretty definitive to drop off
Saturday morning.
Looking upstream, a rather potent low developing over the Gulf of
Alaska appears to be the system strong enough to finally push the
broad planetary trough over the Western CONUS eastward. As a result,
ridging builds over the PacNW and strong northwest flow encompasses
the entire forecast area by Saturday afternoon. If dry and arid
conditions filtering in erode through the entire atmospheric column,
then clear skies Saturday night set the stage for a frigid Sunday
morning. Lows have been flirting with the zero degree mark across
desert valley floors, with readings between -10 to -20 for mountain
valley towns. Some of the coldest temperatures felt this season will
precede a slow warming trend. Next week begins with mild temps and
calm conditions while we reside under the influence of high
pressure.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1043 PM MST Tue Dec 28 2021
The next in a seemingly endless series of disturbances moving over
the region will continue to generate snowfall across eastern utah
and western Colorado tonight through Wednesday morning. Some
improvement is expected from west to east during the afternoon,
though snow showers will continue over the Divide mountains. As
a result, most TAF sites will experience MVFR conditions in snow
and mist during the night with periods of IFR/LIFR likely during
the late night and early morning hours. KRIL, KEGE and KASE can
expect persistent ceilings below ILS breakpoints with more
sporadic episodes of below ILS ceilings at the other TAF sites in
western Colorado.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Wednesday for COZ003-
006>008-010-013-017-018-021>023.
Winter Storm Watch from Wednesday evening through late Friday
night for COZ003-004-009-010-012-013-017>019.
Winter Storm Warning until 8 AM MST Wednesday for COZ009-012-019.
UT...Winter Weather Advisory until 8 AM MST Wednesday for UTZ027-028.
Winter Storm Watch from Wednesday evening through late Friday
night for UTZ028.
&&
SHORT TERM...KJS
LONG TERM...ERW
AVIATION...NLHazardous weather outlook, Dec 28, 4:07 AM MST, 21 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
407 AM MST Tue Dec 28 2021
COZ001>014-017>023-UTZ022>025-027>029-291115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
407 AM MST Tue Dec 28 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow continues across the region today as the next in a series of
strong disturbances moves through the area. Wind could combine
with moderate to heavy snow and result in severaly reduced
visbilities for travelers in the high country but also some lower
elevations.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A seemingly endless series of disturbances will move across the
region throughout the week ahead bringing continued snow chances
for much of the forecast area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 28, 10:30 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1030 PM MST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM SNOW 7 NE SAWPIT 38.06N 107.91W
12/28/2021 M3.5 INCH SAN MIGUEL CO TRAINED SPOTTER
&&Local storm report, Dec 28, 10:34 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1034 PM MST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM SNOW 1 SSE REDLANDS 39.07N 108.64W
12/28/2021 M4.1 INCH MESA CO NWS EMPLOYEE
SWE OF 0.19 INCHES.
&&Dense Fog, Grand Flat and Arches
- When
- December 29, 1:30 AM MST to 3:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Dense fog was observed across the Arches/Grand Flat area including at the Canyonlands Field Airport in Moab as visibility was reduced to less than one quarter of a mile for a couple of hours.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, December 29 to 30, 2021$37,000 · EF1 · 53 events
- Tornadoes and Hail in Alabama, December 29 to 30, 2021EF1 · 17 events
- Tornado and Damaging Winds in Alabama, December 29, 2021$2,000 · EF1 · 5 events
- Cold in Minnesota, December 29 to 30, 202120 events
- Winter Storm and Winter Weather in Colorado, December 29 to 31, 202119 events
- Extreme Cold in North Dakota, December 29 to 30, 202118 events
- Winter Storm in Idaho, December 29 to 31, 202113 events
- High Wind in Wyoming, December 29 to 30, 202186 kt wind · 13 events
- Tornado in Georgia, December 29, 2021$15,000 · EF0 · 1 event
- High Wind in Wyoming, December 29 to 30, 202180 kt wind · 6 events
- Heavy Snow and Winter Weather in Wyoming, December 29 to 31, 20216 events
- Debris Flow and Winter Weather in California, December 29 to 30, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990954.